# SDR G7HA202307130001

- Difficulty date: July 13, 2023
- Submitted: July 17, 2023
- Operation: Air carrier
- Aircraft: N814SS
- Make and model: Vikair DHC6400
- Aircraft serial: 901
- Aircraft time: 9,382 hours, 27,003 cycles
- System (JASC): 3010 · Airfoil Anti/De-ice System
- Part: Distribution Vlv
- Part number: 153210C
- Condition: Burned
- Location: Zone 500
- Part time: 176 hours, 543 cycles
- Stage of operation: TO
- How discovered: O
- Nature of condition: J
- Precautionary procedure: C

## Discrepancy

ON TEN OCCASIONS SINCE 2020, PILOTS REPORTED THE UNCOMMANDED INFLATION OF ALL THEIR DEICE BOOTS AT ONCE DURING TAKE-OFF. ON EVERY OCCASION, THEY WERE ABLE TO RESET THE SYSTEM AND RESTORE THE PROPER OPERATION OF THE BOOTS. THE SYSTEM RESUMED PROPER SEQUENTIAL INFLATION AND DEFLATION.  ON THE FIRST OCCASION, WE WERE ABLE TO TROUBLESHOOT A DISTRIBUTOR VALVE, P/N: 1532-10C, AND FOUND THAT IT HAD BEEN CHARD/ BURNED BY AN OEM TANIS-STYLE HEATING PAD ATTACHED TO THE VALVE BODY INTENDED TO PREVENT THE VALVE FROM ICING UP. THE VALVE BODIES ARE MADE FROM A BAKELITE/ PLASTIC MATERIAL.  ON EVERY SUBSEQUENT OCCASION, WE FOUND THE DISTRIBUTOR VALVE HAD THE SAME HEAT DAMAGE THOUGH TO A FAR LESSER EXTENT. THIS INDICATED THAT THE FIRST DISCREPANCY WAS ONGOING FOR FAR LONGER THAN WE INITIALLY THOUGHT AND IT WAS LIKELY THE FIRST TIME PILOTS NOTICED SOMETHING WAS WRONG WITH THE DE-ICING SYSTEM. WE HAVE WORKED FAITHFULLY WITH VIKING TO MITIGATE THE DAMAGE BY MODIFYING THE PROCEDURAL USE OF THE VALVE HEAT SO THAT HEAT IS NOT ON WHEN IT IS NOT NEEDED. UNFORTUNATELY, THIS HAS ONLY DELAYED THE INEVITABLE AND THE VALVE PROBLEM ALWAYS RETURNS.  IN OUR STRUGGLES, WE DISCOVERED THAT THE APPROVED PART NUMBER DISTRIBUTOR VALVES FROM THE DHC-6-100 THROUGH 300 DEICE SYSTEMS, P/N: 1532-3C, ARE MADE OF ALUMINUM. THE DHC-6-400(N814SS) CALLS FOR THE PLASTIC DISTRIBUTOR VALVE, P/N: 1532-10C. IN OUR DISCUSSIONS WITH VIKING, NOW DEHAILLAND, WE WERE UNABLE TO DETERMINE WHY THEY STARTED USING PLASTIC INSTEAD OF ALUMINUM OTHER THAN COST SAVINGS. I BELIEVE THIS IS A CRITICAL MISTAKE. THE ALUMINUM-BODIED VALVES ARE IDEAL FOR HEAT DISSIPATION AND DEICING WHERE THE PLASTIC BODIES CONCENTRATE HEAT TO ONE LOCATION AND BURN THE ASSEMBLY. THIS IS S DEFICIENCY IN DESIGN. I AM REQUESTING RELIEF BY ALLOWING THE ALUMINUM-BODIED DISTRIBUTOR VALVES TO BE USED IN -400 SERIES AIRCRAFT.  ORIGINAL SUBMISSION DATE: 7/13/2023
